Alert archive / Arizona / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Las Vegas, NV

April 10, 2013Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Apr 10, 2013, 9:37 AM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It took effect at Apr 10, 2013, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2013, 9:37 AM MST (16:37 UTC)
In effect from
Apr 10, 2013, 12:00 PM MST
Expired
Apr 10, 2013, 7:00 PM MST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3015 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WWUS85 KVEF 101637
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
937 AM PDT WED APR 10 2013

AZZ101-CAZ229-NVZ466-110200-
/O.NEW.KVEF.FW.W.0001.130410T1900Z-130411T0200Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
937 AM PDT WED APR 10 2013 /937 AM MST WED APR 10 2013/

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 7 PM PDT /7 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101...229 AND 466...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON UNTIL 7 PM PDT /7 PM MST/ THIS EVENING FOR THE
COLORADO RIVER ZONES.

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 101 LAKE MEAD 
  NRA/COLORADO RIVER-AZ SIDE. IN CALIFORNIA...FIRE WEATHER ZONE 
  229 LOWER COLORADO RIVER VALLEY. IN NEVADA...FIRE WEATHER ZONE 
  466 LAKE MEAD NRA/COLORADO RIVER-NV SIDE.

* TIMING...NORTH WINDS WILL INCREASE THROUGH LATE MORNING AND ARE
  EXPECTED TO BE STRONG DURING THE AFTERNOON HOURS BEFORE
  DIMINISHING EARLY THIS EVENING.

* WIND...NORTH 15 TO 25 MPH WITH GUSTS TO 40 MPH. THE STRONGEST
  WINDS WILL BE FROM AROUND LAKE MOHAVE SOUTHWARD.

* HUMIDITY...DROPPING TO AROUND 10 PERCENT. 

* IMPACTS...A COMBINATION OF STRONG WINDS AND LOW RELATIVE
  HUMIDITY WILL CREATE AN ELEVATED THREAT OF EXTREME FIRE GROWTH
  POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
1 follow-up statement
411 
WWUS85 KVEF 110138
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
638 PM PDT WED APR 10 2013

AZZ101-CAZ229-NVZ466-110245-
/O.EXP.KVEF.FW.W.0001.000000T0000Z-130411T0200Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
638 PM PDT WED APR 10 2013 /638 PM MST WED APR 10 2013/

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101...229 AND 466...

NORTH WINDS HAVE BEEN DIMINISHING ALONG THE COLORADO RIVER VALLEY
BETWEEN DAVIS DAM AND LAKE HAVASU AND WINDS WILL BECOME LIGHT AND
VARIABLE BY LATE EVENING.

$$

HTTP://WEATHER.GOV/LASVEGAS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 10, 3:06 AM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Apr 10, 3:06 AM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 AM PDT WED APR 10 2013

.SYNOPSIS...TEMPERATURES WILL WARM TO NEAR NORMAL TODAY AND WITH THE
EXCEPTION OF THE COLORADO RIVER VALLEY...MUCH LESS WIND. A WEAK
WEATHER SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS TO THE
MOUNTAINS OF THE SOUTHERN GREAT BASIN ON THURSDAY FOLLOWED BY A DRY
AND MILD WEATHER PATTERN INTO THE WEEKEND. ANOTHER PACIFIC STORM
MAY MOVE INTO THE AREA EARLY NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...DRY NORTH FLOW TO BE OVER
THE REGION TODAY WITH THE FLOW ALOFT AND SURFACE PRESSURE GRADIENTS
CONTINUING TO DECREASE. THIS WILL ALLOW FOR MUCH LESS WIND AREA WIDE
FOR THIS AFTERNOON. THE EXCEPTION HOWEVER WILL BE THE COLORADO RIVER
VALLEY WHERE A WIND ADVISORY REMAINS IN PLACE THROUGH THE AFTERNOON.
A WEAK SHORT WAVE TROUGH IS FORECAST TO MOVE INTO NORTHERN NEVADA
TONIGHT...BEFORE CROSSING OVER MAINLY LINCOLN AND NORTHERN MOHAVE
COUNTY LATE THURSDAY MORNING/AFTERNOON. THE MAIN DYNAMICS WITH THIS
SYSTEM WILL BE TO THE NORTH AND EAST OF THE AREA...BUT CAN NOT RULE
OUT A SLIGHT CHANCE OF SHOWERS OVER THE EASTERN MOUNTAINS. DRY
NORTHWEST FLOW THEN RETURNS TO THE REGION THURSDAY NIGHT THROUGH
FRIDAY NIGHT. TEMPERATURES WILL CONTINUE TO REBOUND  TODAY WITH MOST
READINGS NEAR NORMAL FOR THIS AFTERNOON WITH NEAR TO SLIGHTLY ABOVE
NORMAL CONDITIONS EXPECTED FOR BOTH THURSDAY AND FRIDAY.

.LONG TERM...ONLY MINOR ADJUSTMENTS WERE NEEDED TO THE EXTENDED AS
MODELS REMAINED IN FAIRLY GOOD AGREEMENT AND SHOWED GOOD CONSISTENCY
WITH PREVIOUS RUNS...ALTHOUGH THE OPERATIONAL GFS DID BECOME MORE OF
AN OUTLIER. ANY ADJUSTMENTS MADE WERE BASED PRIMARILY ON A BLEND OF
THE LATEST EC AND GEFS SOLUTIONS. ABOVE NORMAL TEMPERATURES CAN BE
EXPECTED SATURDAY AND SUNDAY WITH 500MB HEIGHTS APPROXIMATELY 10DM
ABOVE NORMAL...AND EVEN THOUGH HEIGHTS WILL DROP SLIGHTLY ON SUNDAY
AS A LOW PRESSURE SYSTEM BEGINS TO DROP SOUTH INTO THE PAC
NW...INCREASED SOUTHWESTERLY WINDS ON SUNDAY ARE EXPECTED TO DEVELOP
OUT AHEAD OF THE LOW AND HELP FACILITATE MIXING...HELPING TO KEEP
TEMPERATURES ROUGHLY 10 DEGREES ABOVE NORMAL. WIND SPEEDS ON SUNDAY
DID NOT LOOK QUITE AS IMPRESSIVE AS THEY DID 24 HOURS AGO...BUT
BREEZY TO LOCALLY WINDY CONDITIONS STILL LOOK LIKELY ACROSS THE
MOJAVE DESERT. THE LOW PRESSURE SYSTEM WILL CONTINUE TO DROP SOUTH
MONDAY...AND BASED ON A BLEND OF THE EC AND GEFS...IS EXPECTED TO BE
CENTERED OVER UTAH BY TUESDAY MORNING. THIS WILL RESULT IN A SLIGHT
CHANCE OF SHOWERS ACROSS NORTHERN PORTIONS OF THE FORECAST AREA
STARTING SUNDAY NIGHT AND SPREADING SOUTHEAST INTO NORTHERN MOHAVE
COUNTY BY MONDAY NIGHT. OVERALL THIS SYSTEM WILL HAVE LIMITED
MOISTURE AND THE MAIN IMPACTS WILL BE STRONG WINDS AND A SHARP
DECREASE IN TEMPERATURES BEHIND THE SURFACE FRONT. STRONG SOUTHWEST
TO WEST WINDS WILL DEVELOP ACROSS MUCH OF SAN BERNARDINO AND MOHAVE
COUNTIES BY MONDAY AFTERNOON WITH STRONG NORTHERLY WINDS PUSHING
DOWN THROUGH INYO...ESMERALDA AND NYE COUNTIES BEHIND THE COLD
FRONT. ADVISORY LEVEL WINDS LOOK LIKELY AT THIS TIME...AND WARNING
LEVEL WINDS ARE STILL DEFINITELY A POSSIBILITY...ESPECIALLY IF
MODELS TREND FURTHER WEST WITH THE TRACK. TEMPERATURES WILL DROP
APPROXIMATELY 20 DEGREES BY TUESDAY FROM SUNDAYS TEMPERATURES. ALL
IN ALL...THIS SYSTEM LOOKS TO BE VERY SIMILAR TO THE ONE WHICH JUST
RECENTLY MOVED ACROSS THE REGION.
&&

.AVIATION...FOR MCCARRAN...EAST TO NORTHEAST WINDS ARE EXPECTED TO
CONTINUE THROUGH THE DAY. BASED ON THE LATEST SURFACE
GRADIENTS...WINDS WILL REMAIN MORE EASTERLY UNTIL LATER THIS MORNING
WHEN WINDS ALOFT WHICH HAVE A MORE NORTHERLY COMPONENT MIX DOWN AND
A NORTH/NORTHEASTERLY WIND DIRECTION RESUMES...WITH GUSTS AROUND 20
KTS ON AVERAGE BY LATE THIS MORNING. DURING THE AFTERNOON WINDS WILL
GRADUALLY DIMINISH AND BECOME MORE EASTERLY THEN SOUTHEASTERLY...AND
EVENTUALLY DECOUPLE WITH WINDS ALOFT BY EARLY EVENING AND GET BACK
TO A TYPICAL NIGHTTIME DRAINAGE DIRECTION WITH THE LOW PRESSURE
SYSTEM THAT RECENTLY IMPACTED THE REGION WELL TO THE EAST. TIMING OF
THE GRADUAL WIND SHIFT DURING THE COURSE OF THE DAY WILL BE THE MAIN
CHALLENGE...AND WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS CONDITIONS
EVOLVE OVER THE COURSE OF THE DAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHERLY WINDS WILL PERSIST ACROSS THE REGION
TODAY...WITH 10-15 KTS WITH GUSTS TO 20 KTS ON AVERAGE. THE
EXCEPTION WILL BE DOWN ALONG THE COLORADO RIVER VALLEY WHERE
SUSTAINED 20-30 KTS AND GUSTS UP TO 40 KTS LOOK LIKELY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 PM PDT WEDNESDAY FOR NVZ021.
AZ...WIND ADVISORY UNTIL 4 PM MST WEDNESDAY FOR AZZ002-036.
CA...WIND ADVISORY UNTIL 4 PM PDT WEDNESDAY FOR CAZ527.
&&

JENSEN/KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 10, 6:10 AM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 AM PDT WED APR 10 2013

AZZ002-036-CAZ527-NVZ021-110415-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
610 AM PDT WED APR 10 2013 /610 AM MST WED APR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WINDS GUSTS TO BETWEEN 40 AND 45 MPH WILL LIKELY BE SEEN THROUGH
THE MIDDLE OF THE AFTERNOON AND A WIND ADVISORY REMAINS IN EFFECT.
WINDS WILL DECREASE BY LATE AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH SATURDAY. HOWEVER ANOTHER
PACIFIC STORM WILL BEGIN TO IMPACT THE AREA LATE SUNDAY INTO
TUESDAY RESULTING IN THE POSSIBILITY OF STRONG GUSTY
WINDS...COOLER TEMPERATURES...AND A SCATTERED SHOWERS OVER THE
NORTHERN MOUNTAINS. THIS SYSTEM MAY BE SIMILAR TO THE STORM WHICH
MOVED OVER THE AREA EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-110415-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
610 AM PDT WED APR 10 2013 /610 AM MST WED APR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH SATURDAY. HOWEVER ANOTHER
PACIFIC STORM WILL BEGIN TO IMPACT THE AREA LATE SUNDAY INTO
TUESDAY RESULTING IN THE POSSIBILITY OF STRONG GUSTY
WINDS...COOLER TEMPERATURES...AND A SCATTERED SHOWERS OVER THE
NORTHERN MOUNTAINS. THIS SYSTEM MAY BE SIMILAR TO THE STORM WHICH
MOVED OVER THE AREA EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Arizona, 2013Red Flag Warnings in Nevada, 2013Red Flag Warnings in California, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.